clinical question? - page 2
Was wondering what you guys use for sedation on lithotripsy procedures? ( outpatient) I have been using a different combo of versed and fentanyl. Recently I have tried using only F--which seems... Read More
Oct 6, '02Because they worry about the cost and they say to use the less expensive antiemetics. If I did not have the Zofran of course I would use the others. I have seen good results using zo vs the others granted they all work, I just like using the best. Just my opinion based on my experience. There are many ways to give anes and prevent ponv. You will soon be there and will get to practice these techniques. There is also a new injectable vioxx coming out soon which will replace toradol(use instead of toradol). I also like the effects I get with using toradol so if vioxx comes out I will be all over that drug.
I hate to see my patients yacking or in pain after surgery and do everything in my power to prevent it.
Oct 6, '02Cool...We use mostly Zofran...I've had it before and love it! It worked great for me.
Oct 7, '02Remi is an absolutely great drug... its context sensitive half-life is unbeatable... my institution has the unfair advantage of getting all of its drugs at super-cheap cost (the fact that our institution uses a drug is considered good advertising for almost all drug companies). but in the real world, remi is very expensive.
Now onto PONV... yes, Zofran is expensive, however there have been some cost analyses that show in certain populations (young women, lower abdominal/ovarian/testicular/eye/posterior cranial fossa surgery) it is cheaper to give Zofran than to deal with the increased length of stay in the PACU secondary to PONV. The number one drug for PONV remains droperidol (if you are looking for efficacy - not to mention it is cheaper), unfortunately the FDA in its infinite wisdom decided to black-box that drug. They did this because it was found that doses above 10mg causes increased mortality secondary to fibrillating arrest (due to QT prolongation).... [as a side note the person who addresses anesthesia concerns at they relate to drugs is a pediatric neurologist??? at the FDA... what is up with that? talk about clueless?] but who uses those kind of doses for nausea??? 0.625 to 1.25 does wonders... but the FDA now requires 3 hours of monitored care and pre-op/post-op EKGs (no big deal for big cases, but a pain in the rear for lots of short cases). And the funniest thing is that droperidol causes the same amount of QT prolongation that Haldol does (and you all know that Haldol gets prescribed like candy). what a stupid move on the side of the FDA...
In my practice, for PONV - i usually pre-operatively give 4mg zofran and pre-extubation 1-2mg versed... if there is a history of severe PONV or the surgery will be a huge stimulant for PONV, i will slide in some extra droperidol at the beginning of the case (while they are being monitored), throw in some benadryl while they are spontaneously breathing at the end of the case - and of course, run an anesthesia that is least likely to induce nausea (cut down on nitrous, long-acting narcotics and volatile anesthetics: ie propofol/ketamine, propofol/(remi or sufent or alfent), or propofol w/ appropriately timed fentanyl. Now if the patient upon awakening still insists on throwing up, i will bolus 2 to 5 mg of Propofol every so often to make a nice bow out of the OR into the PACU.... for the novices, keeping an NGT/OGT in is useless in preventing PONV, just as it is in removing stomach contents...
my 2 cents, would love to hear other thoughts
Oct 7, '02sorry... i forgot your main question: i usually dilute remi down to 25 micrograms per cc, then run it at 0.05 to 0.15 mcg/kg/min with goal resp. rate of 10-15.
Oct 7, '02Tenesema,
Inapsine (droperidol) has been attributed to deaths and QT prolongation at doses less than 1 mg. That is why they black boxed it, there appears to be a wide spread belief that these problems were only at the higher end of the dosage range. Here is information from the ASA website.
Wednesday December 5, 2001 20:30 EST
FDA issues strong warning for anesthesia drug
AP Medical Writer
WASHINGTON (AP) -- A drug anesthesiologists commonly use apparently can cause fatal irregular heartbeats at far lower doses than expected, prompting the
government to urge doctors to try different medications.
At issue is droperidol, a tranquilizer often used to treat the nausea many
people feel after undergoing anesthesia.
Droperidol has long carried a warning that it could cause sudden cardiac death at high doses in patients at risk of irregular heartbeats.
But the new warning, issued Wednesday, says even standard low doses of
droperidol can be dangerous, and thus doctors should try alternatives before
using it. Among more than 100 reports of heart-related side effects, the
Food and Drug Administration counted four people who died and another three
revived after cardiac arrest who were given mere 2.5-milligram doses, said
agency anesthetic chief Dr. Cynthia McCormick.
So the FDA put its sternest warning -- an attention-grabbing black box -- on
the drug's label and ordered manufacturer Akorn Pharmaceuticals to write
thousands of doctors alerting them to the problem.
Apparently the drug can delay recharging of the heart between beats within
minutes after a dose is administered, a problem known as "QT prolongation.''
If the heart doesn't recover, it can go into a potentially fatal irregular beat.
While apparently rare, the side effect is serious enough that anesthesiologists should reserve the drug for patients who don't respond to alternatives, the letter says. Even then, the drug should not be given to patients at risk for developing QT prolongation, which includes people with certain heart conditions, the warning says.
While droperidol is fairly widely used, it is considered second-line therapy
already, so there are alternatives, said Dr. Bruce Cullen of the American
Society of Anesthesiologists.
Still, he called the warning a surprise.
"It's certainly something that raises concern,'' Cullen said. But despite
30 years of practice, "I've never heard of a death due to droperidol.''
That may be because many doctors use doses less than 1 milligram, he said.
But the FDA did count one death and one nonfatal cardiac arrest in patients
given that low a dose, McCormick said.Last edit by smiling_ru on Oct 7, '02
Oct 7, '02smiling_ru....
what kind of statistical significance do 4 or 5 deaths attributable to QT prolongation have? i feel horrible for those families, but from a scientific point of view it doesn't make much sense. people die from penicillin/cephalosporin anaphylaxis, die from intra-operative reaming of the femur, etc... with far greater statistical significance, and we don't stop those practices! what is up with that?
pretty much every drug we use will prolong the QT interval (except for those drugs designed to shorten it), ranging from levaquin to azithromycin to clariting to so on and so on...
the scary thing is that droperidol was mainly used in a monitored setting, and that is why those qt prolongations were recorded... but how many old crazy people code on the floors without running telemetry who received multiple doses of Haldol for their wild antics (a drug that causes the exact same amount of QT prolongation?)
by the way, haldol works great for PONV too... i forgot to mention that in earlier posting
Oct 7, '02I am not trying to debate the decisions of the FDA, just pointing out that the dosage they were concerned with was not 10mg.
As you said there are plenty of drugs out there that do the very same thing. Maybe there is more to the story than the public is aware of. Maybe it is due to a bribe from a manufacturer that wanted to get rid of the competition. Not an answer we are likely to get in any event.